Thursday, September 4, 2008


As the Quaid family tragedy illustrates (see post below), prescription drug mix-ups can have devastating consequences. Some drug names in particular are quite similar to others and can lead to confusion for both patients and prescribers. Bad handwriting, smudged ink, or a data entry mistake can change the name of one drug to something altogether different. The results can be dangerous and sometimes lethal. At least 1.5 million Americans are estimated to be harmed each year from medication errors, with name mix-ups accounting for a quarter of them.

The Boston Globe reported in a story on Tuesday that a web-based tool ( is now available to consumers and doctors to check whether they are using or prescribing error-prone drugs and the names they might be confused with. Coming some time this fall from the Institute for Safe Medication Pratices and iGuard (an online health service) is a more patient-oriented website that will send users e-mail alerts about drug-name confusion.

The Food and Drug Administration is also piloting a program that would hold the drug manufacturers more responsible to guard against name confusion. The hope is to avoid confusing drug names before the product gets to market.

No comments:

By posting comments to this blog you agree to refrain from posting any content that names an individual medical institution or care provider.